Hail, Archer
- When
- August 10, 7:20 PM CST
- Where
- Archer County, 3.94 mi SSW of Archer City
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.535, -98.649
Scattered strong to severe (high-based) thunderstorms moved from central Texas into portions of western-north Texas, aided by regeneration along convective cold pools/outflow, on the evening of the 10th. While a few reports of sub-severe hail were received initially, storm organization increased towards the Wichita Falls Metropolitan area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered strong to severe (high-based) thunderstorms moved from central Texas into portions of western-north Texas, aided by regeneration along convective cold pools/outflow, on the evening of the 10th. While a few reports of sub-severe hail were received initially, storm organization increased towards the Wichita Falls Metropolitan area. A significant and damaging microburst event occurred from the western to central portions of the city. The most significant damage occurred in the vicinity of Loop 11 and Seymour Highway, where a large section of a strip mall was destroyed. Additional significant damage to buildings and residences occurred sporadically along Seymour Highway (towards Interstate 44). Wind speeds as high as 100-110 mph may have been realized across these areas. Widespread tree and power line damage was also noted across the aforementioned areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 10, 4:58 PM CST, 2 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
558 PM CDT Thu Aug 10 2023
...New AVIATION...
.SHORT TERM...
(This evening through Friday)
Issued at 230 PM CDT Thu Aug 10 2023
Primary forecast concern this evening is the potential for a cluster
of storms to emerge from the Texas High Plains into our western
north Texas counties. This would likely occur between about 5:00 and
9:00 p.m. as a plume of richer boundary-layer moisture is impinged
upon by modest downsloping from the High Plains. Forecast sounding
profiles suggest moderate instability and sufficient deep-layer
shear for at least transient updraft organization. 30+ degree
dewpoint depressions should lead to pretty rapid outflow
dominance of these updrafts, with a rapid loss of surface-based
instability around sunset. While the storms do last, there is a
chance for outflow winds to exceed 60 mph. Given the active
wildfire situation in western north Texas this week, this bears
close watching both for wind and potentially lightning-induced
ignitions.
Another round of weak storms may occur late tonight on the nose of
the LLJ across southern and central Oklahoma. No severe weather is
expected.
Heat risk will be as high as it has been all summer tomorrow as the
upper-level ridge amplifies and 500 mb heights approach 5940 meters
across the entire area. Boundary-layer moisture won't be at its mid-
July peak (nadir?), but mid-60s dewpoints can be expected at least
across most of the area as highs soar into the upper 90s to mid
100s. WBGTR values suggest an extreme heat almost area-wide, while
current forecast heat indices are between 105 and 115 area-wide. An
excessive heat warning is out for the Upper Red River Valley and
western north Texas, while all but northwest Oklahoma is in a heat
advisory tomorrow. Storm chances will provide an opportunity to cool
off far western Oklahoma and western north Texas late, but overall
storm coverage is expected to be low.
Meister
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 230 PM CDT Thu Aug 10 2023
While the ridge (which has thus far in 2023 been extremely
deamplified and focused in the subtropics) will begin to take on
a bit more of a typical summertime circular shape this weekend,
active waves within the STJ will continue to provide chances for
thunderstorms overnight across northern Oklahoma. One of those
waves looks to impinge on the area late Saturday. There is some
potential for severe weather within this round, as lapse rates
look to improve enough to provide up to 3,000 J/kg of MUCAPE
overnight.
By far, what looks to be the best chance for stormy weather across
the northern half of our area will occur late Sunday night into
Monday morning. As a 50 knot jet max passes through Kansas, we
return to "life on edge" of the ridge, with a northwest flow-induced
MCS looking likely at this stage. Bulk shear will be sufficient for
a severe risk with this wave of convection, although overall
instability/the strength of the nocturnal surface inversion will
have to be monitored.
Following a cooler day on Monday, things look to dry out again - and
heat up again.
Meister
&&
.AVIATION...
(00Z TAFS)
Issued at 539 PM CDT Thu Aug 10 2023
VFR conditions to continue.
Light east to southeast wind overnight with some mid and high
clouds. Very low chance of an isolated storm across southwest
Oklahoma and western north Texas this evening, but chances remain
too low to mention in tafs currently. South winds will increase
during the morning hours on Friday with some increase in mainly
high clouds, at least through the middle of the day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 73 100 76 99 / 20 20 20 20
Hobart OK 74 108 78 105 / 20 20 10 20
Wichita Falls TX 79 110 81 109 / 20 10 10 10
Gage OK 69 101 71 96 / 10 10 20 20
Ponca City OK 72 97 73 95 / 10 20 30 20
Durant OK 78 102 79 102 / 20 10 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 9 PM CDT Friday for OKZ007-008-012-
013-018>032-034-035-038>043-046>048-050>052.
Excessive Heat Warning from noon to 9 PM CDT Friday for OKZ033-
036-037-044-045.
Heat Advisory until 9 PM CDT this evening for OKZ039-044>048-
050>052.
TX...Excessive Heat Warning from noon to 9 PM CDT Friday for
TXZ083>090.
Heat Advisory until 9 PM CDT this evening for TXZ084>090.
&&
SHORT TERM...04
LONG TERM....04
AVIATION...30Hazardous Weather Outlook National Weather Service Norman OK 240 PM CDT Thu Aug 10 2023 OKZ004>048-050>052-TXZ083>090-111945- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 240 PM CDT Thu Aug 10 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Evening and Tonight... .Thunderstorms... There is a low chance for isolated to scattered thunderstorms to enter western north Texas and southern Oklahoma from the southwest. A few of these storms may become severe with wind gusts up to 60 mph. .Dangerous Heat... High heat and humidity are expected across parts of far southern Oklahoma and western north Texas through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... Chances for thunderstorms will continue through the weekend. A few strong to severe storms will be possible Saturday evening, especially across northwest Oklahoma. .Dangerous Heat... Excessive heat and humidity spread northward over much of Oklahoma and north Texas from Friday through the upcoming weekend. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Preliminary Local Storm Report
National Weather Service Norman OK
655 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Tstm Wnd Dmg 2 NNW Lake Texoma 33.90N 96.71W
08/09/2023 Marshall OK Broadcast Media
Delayed report from August 9th. Multiple
large tree branches blown down, one crushing
a vehicle. Time estimated via radar.
&&
MDUSpecial Weather Statement
National Weather Service Norman OK
719 PM CDT Thu Aug 10 2023
TXZ089-090-110045-
Clay TX-Archer TX-
719 PM CDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of southern Archer
County through 745 PM CDT...
At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Olney, moving north at 15 mph. Strong wind gusts will
be possible well north of the storm into southern portions of Archer
county.
HAZARD...Wind gusts of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southern Archer
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 9880 3354 9886 3353 9838 3347 9840
3347 9842 3340 9842 3339 9876
TIME...MOT...LOC 0019Z 171DEG 11KT 3334 9864
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
728 PM CDT Thu Aug 10 2023
TXZ087-088-110100-
Knox TX-Baylor TX-
728 PM CDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of southeastern Knox
and southwestern Baylor Counties through 800 PM CDT...
At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goree, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goree and Bomarton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3340 9961 3357 9961 3356 9920 3340 9935
TIME...MOT...LOC 0028Z 208DEG 15KT 3343 9947
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
30Special Weather Statement
National Weather Service Norman OK
738 PM CDT Thu Aug 10 2023
TXZ090-110115-
Clay TX-
738 PM CDT Thu Aug 10 2023
...A strong thunderstorm will impact portions of southeastern Clay
County through 815 PM CDT...
At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Newport, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bellevue, Newport, and Vashti.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3353 9825 3376 9804 3370 9798 3347 9798
3347 9818
TIME...MOT...LOC 0038Z 225DEG 13KT 3353 9811
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
30The Altus AFB radar (KFDR), 97 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
11 thunderstorm wind, 1 hail. Local standard time, as filed.
Social media image showing power lines down on Highway 368 south of Iowa Park. Time is radar estimated.
Relayed image showing a 12 24-inch diameter tree limb blown down. Time is radar estimated.
Relayed image showing a large (500-foot tall) radio tower collapsed. Time is radar estimated.
Large trees uprooted. Time is radar estimated.
Numerous images/videos showing significant damage to a strip mall. This included full roof removal of a large section of the building, causing interior walls to collapse. A large educational building across the street from this location also had significant roof damage, including a portion of its roof removed. Time is radar estimated.
Relayed image showing large garage doors of a metal building blown inward. Time is radar estimated.
The corner of an apartment building had its roof removed and partial wall collapse of second floor unit. Time is radar estimated.
Overturned semi-trailer on Interstate 44 near Old Iowa Park road. Time is radar estimated.
Power poles blown down on Old Iowa Park Road between Loop 11 and Central Freeway. Time is radar estimated.
Wichita Falls (WICH) Mesonet observation.
Sheppard Air Force Base (KSPS) observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129543, 1129544, 1129547, 1129550, 1129551, 1129555, 1129552, 1129553, 1129556, 1129558, 1129559, 1129561.